Hail, Baca
- When
- August 5, 5:50 PM MST to 5:55 PM MST
- Where
- Baca County, 5.36 mi ENE of (Kspd)springfield Awos
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.310, -102.520
A storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 2:05 PM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 305 PM MDT FRI AUG 5 2011 .SHORT TERM... (TONIGHT AND SATURDAY) STORMS THIS AFTERNOON HAVE BEEN MOVING QUITE A BIT QUICKER THAN IN PREVIOUS DAYS AND HAVE SO FAR NOT BEEN VERY STRONG. WATER VAPOR PICTURES SHOW A SHORTWAVE TROUGH PASSING THROUGH THE NORTHERN ROCKIES...WITH THE SOUTHERN END OF THE TROUGH AXIS TRACKING ACROSS NORTH CENTRAL COLORADO THIS AFTERNOON. THIS DISTURBANCE IS ACTING AS A TRIGGER FOR CONVECTION THIS AFTERNOON...BUT IT IS ALSO ACTING AS THE LEADING EDGE OF MUCH DRIER AIR SPREADING EAST ACROSS THE FORECAST AREA. FEEL THAT THIS EVENING'S CONVECTION WILL NOT BE AS WIDESPREAD...AS SLOW MOVING OR AS INTENSE AS IN PREVIOUS DAYS. FOR THE MOST PART...COVERAGE SHOULD BE SCATTERED OVER THE MOUNTAINS EXTENDING EASTWARD ALONG THE PALMER AND RATON RIDGES...AND MAINLY JUST ISOLATED ELSEWHERE. PRIMARY CONCERNS WOULD APPEAR TO BE LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN...ALONG WITH THE POSSIBILITY OF SOME LOCAL SMALL HAIL IN THE MORE INTENSE CELLS. WOULD THINK THAT CONVECTION SHOULD DIE OFF PRETTY QUICKLY WITH THE SETTING OF THE SUN. FOR TOMORROW...BELIEVE THAT GENERAL WARMING AND DRYING TREND SHOULD CONTINUE...AS DRIER AIR CONTINUES TO WORK IN FROM THE WEST. HOWEVER...STILL NOT DRY ENOUGH TO REMOVE SCATTERED COVERAGE FROM SOME OF THE MOUNTAIN AREAS. FOR THE MOST PART...COVERAGE SHOULD BE ISOLATED BUT ONCE AGAIN...THE EASTERN MOUNTAINS...ALONG WITH THE PALMER AND RATON RIDGES...SHOULD HAVE A LITTLE BETTER COVERAGE THAN EVERYBODY ELSE. PRIMARY CONCERNS AGAIN LOOK LIKE LIGHTNING...GUSTY WINDS...BRIEF HEAVY RAIN...AND LOCAL SMALL HAIL. TODAY'S TEMPERATURES ARE RUNNING PRETTY CLOSE TO AVERAGE FOR THIS TIME OF YEAR. READINGS TOMORROW SHOULD BE ABOUT 5 DEGREES WARMER WITH FINAL AFTERNOON HIGHS ENDING UP SEVERAL DEGREES ABOVE AVERAGE FOR THIS TIME OF YEAR. LW .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) SERIES OF NORTHERN STREAM TROFS HELPS TO FLATTEN THE FLOW ACROSS COLORADO THIS WEEKEND. THE MONSOONAL MOISTURE PLUME IS SUPPRESSED SOUTH IN THE QUASI-ZONAL FLOW. WITH THE DRY AIR IN PLACE AND WITH TEMPERATURES WARMING ALOFT...SUNDAY LOOKS TO BE THE WARMEST DAY OF THE PERIOD. FRONTAL BOUNDARY SHIFTS SOUTH THROUGH THE PLAINS MONDAY AFTERNOON. MOISTURE IS VERY LIMITED WITH THE INITIAL FRONTAL SURGE...BUT THE EASTERLY UPSLOPE FLOW ON THE PLAINS INCREASES LOW LEVEL MOISTURE BY WEDNESDAY AFTERNOON. UPPER LEVEL FLOW ALSO BECOMES A BIT MORE AMPLIFIED WITH NORTHWESTERLY FLOW ALOFT EXPECTED OVER THE PLAINS TUESDAY AND WEDNESDAY. LATEST GFS RUN IS SHOWING CAPES AROUND 2000 J/KG...DEW POINTS IN THE LOWER 60S...AND 35 KTS OF SHEAR IN THE LOWER LEVELS. AT THIS POINT...WEDNESDAY LOOKING LIKE A POTENTIAL SEVERE WEATHER DAY ON THE FAR EASTERN PLAINS. AREA OF CONCERN SHIFTS SOUTHWARD FOR THURSDAY AFTERNOON AND COMBINES WITH THE INCREASING MID LEVEL MOISTURE AS RIDGE ONCE AGAIN BUILDS OVER THE ROCKY MOUNTAIN REGION. IF LATEST GFS IS ACCURATE MONSOON MOISTURE PLUME IN PLAY OVER ALL OF SOUTHERN COLORADO BY NEXT FRIDAY. HAVE WARMED HIGH TEMPS FOR SUNDAY WITH GOOD WESTERLY DOWNSLOPE FLOW...DRYING AND WARMING AT THE MID LEVELS SUNDAY. ON MONDAY... TEMPS COOL SLIGHTLY ON THE PLAINS WITH NORTHERLY SURGE. GOOD RADIATIONAL COOLING EXPECTED OVERNIGHT WITH THE DRY AIR IN PLACE...SO HAVE BUMPED OVERNIGHT LOWS DOWN A FEW DEGREES IN MANY LOCATIONS. TEMPS TUESDAY THROUGH FRIDAY WILL BE LARGELY DEPENDENT ON AMOUNT OF CLOUD/THUNDERSTORM COVERAGE IN THE AFTERNOON...BUT WENT NEAR SEASONAL NORMALS FOR MOST LOCATIONS. STARK && .AVIATION... CONCERNS REVOLVE AROUND CONVECTIVE THREATS. SCATTERED COVERAGE OF STORMS OVER THE MOUNTAINS...PALMER DIVIDE AND RATON RIDGE THIS EVENING...WITH MORE ISOLATED ACTIVITY ELSEWHERE. POSSIBILITY FOR SOME BRIEF IFR/LIFR CONDITIONS IN STORMS...WITH MVFR CONDITIONS MORE COMMON. STORM THREATS INCLUDE LIGHTNING...GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL SMALL HAIL. KCOS AND KALS HAVE THE BEST CHANCE OF SEEING A STORM...WITH NOT TOO MUCH CHANCE AT KPUB. ACTIVITY SHOULD DIMINISH PRETTY QUICKLY FOLLOWING SUNSET. MUCH THE SAME SCENARIO IS IN STORE FOR TOMORROW. LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 50/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT FRI AUG 5 2011 COZ058>089-093>099-061800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1155 AM MDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON AND SPREAD EAST ONTO THE PLAINS LATER THIS AFTERNOON AND THIS EVENING. LOCATIONS OVER TELLER AND EL PASO COUNTY AND ALONG THE RATON RIDGE WILL SEE THE GREATEST THUNDERSTORM COVERAGE. ABUNDANT MOISTURE WILL ALLOW THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD PRODUCE AREAS OF FLASH FLOODING...ESPECIALLY IN AREAS THAT HAVE SEEN HEAVY RAINFALL OVER THE PAST FEW DAYS. IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS TO NEAR 50 MPH AND PEA SIZE HAIL. THUNDERSTORMS WILL DISSIPATE OVER THE MOUNTAINS AFTER SUNSET...WHILE THUNDERSTORMS OVER THE PLAINS TRACK EAST INTO KANSAS BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED SATURDAY ACROSS SOUTHERN COLORADO. LIGHTNING AND GUSTY WINDS APPEAR TO BE THE PRIMARY METEOROLOGICAL CONCERNS WITH ANY STORMS THAT DEVELOP SATURDAY. SUNDAY THROUGH TUESDAY...ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THESE DAYS ACROSS SOUTHERN COLORADO. GUSTY WINDS AND LIGHTNING APPEAR TO BE THE PRIMARY METEOROLOGICAL CONCERNS WITH STORMS THAT DEVELOP BETWEEN SUNDAY AND TUESDAY. WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATER WEDNESDAY INTO THURSDAY ACROSS SOUTHERN COLORADO. LOCALLY HEAVY RAINS...LIGHTNING...HAIL IN EXCESS OF 1 INCH OF DIAMETER AND GUSTY THUNDERSTORMS WINDS APPEAR TO BE THE PRIMARY METEOROLOGICAL CONCERNS WITH STORMS THAT DEVELOP FROM LATER WEDNESDAY INTO THURSDAY...ESPECIALLY OVER EASTERN SECTIONS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS SOUTHEAST COLORADO. 50/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 539 PM MDT FRI AUG 5 2011 COZ099-060015- SPRINGFIELD VICINITY/BACA COUNTY- 539 PM MDT FRI AUG 5 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO... AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF KENTON...OR 29 MILES SOUTHWEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... CAMPO. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343375.